Massachusetts, 2020

Damaging Winds in Massachusetts, November 23, 2020

November 23, 2020 · NWS BOX · 3 events in 1 county or zone

Ahead of an advancing cold front, an isolated rotating thunderstorm prompted a Tornado Warning for eastern Martha's Vineyard and a portion of Cape Cod. Although no tornado occurred, there were severe wind gusts on Cape Cod.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Ahead of an advancing cold front, an isolated rotating thunderstorm prompted a Tornado Warning for eastern Martha's Vineyard and a portion of Cape Cod. Although no tornado occurred, there were severe wind gusts on Cape Cod.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 23, 10:19 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Nov 23, 10:19 AM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1019 AM EST Mon Nov 23 2020

.SYNOPSIS...
Strengthening low pressure over Central New York moves across
Northern New England today. This will swing a cold front across
the region, bringing showers with locally heavy rain & warming
temperatures. Clearing then arrives behind the front this
afternoon through Tuesday, bringing drier, windy and colder
weather. High pressure moves offshore Wednesday with milder
conditions into New England. Low pressure approaches the region
Thanksgiving along with scattered showers. Behind the departing
low, dry weather returns Friday into the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

Bumped temperatures higher this morning, especially across
southeast MA. Some isolated thunderstorms this morning, but all
have been short-lived so far. Otherwise, very much a what-you-
see-is-what-you-get update. Widespread rainfall will continue
to move east during the day. Thought the timing form the latest
RAP/HRRR runs were quite good. Those became the basis for the
rainfall chance updates this morning into this afternoon.

Still expecting a cold front to move through our region this
afternoon. This should confine rainfall chances to Cape Ann,
Cape Cod and Nantucket after 4 PM or so.

7 AM update...

Low pressure center remains just to our west per mesoanalysis,
with southerly winds already helping temperatures to get near 60
along the south coast. This warm sector is where the best chance
of thunder and heavy downpours will be this morning. CAPE and
slightly negative lifted indices are maximized to our south over
Long Island where a cluster of thunderstorms is located.
Instability should spread north ahead of the cold front, and so
isolated thunderstorms remain possible.

Previous Discussion...

Low pressure over Central NY along a cold front that extends
south through Virginia. The low will move northeast along the
Canadian border, pulling a cold front across New England during
the morning and early afternoon. The low and front are supported
by an upper shortwave moving across the Northeast USA and an
associated upper jet.

The negatively tilted shortwave and the right entrance region of
the upper jet will support upper lift/venting, while the
approaching cold front will provide low level convergence and
lift. A plume of higher PW values, 1 inch to 1.2 inches, will
supply moisture for showers. While the PW values are above
normal for mid-late November, they are not at excessive levels.
Even so, a few downpours are possible, and rainfall amounts from
0.5 to 1.0 inches are likely. Finally, stability parameters
become mildly favorable for convection this morning and early
afternoon, stabilizing after the cold front moves through.
Isolated or widely scattered thunderstorms are possible during
this time. Behind the cold front, drier air will bring clearing
skies.

A low level jet of 40-50 kt suggests potential south gusts ahead
of the cold front. The sfc gust potential would be around 30 kt.
Cold advection behind the cold front would mix northwest winds
of 30 kt for potential gusts this afternoon and evening, with
spotty gusts to 35 kt.

Temperatures in the 50s and lower 60s this morning will fall
through the 50s and 40s during the afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
High pressure builds over the region tonight and Tuesday.
Expect dry weather through this period. The pressure gradient
remains tight enough tonight to maintain gusty winds, but this
should diminish on Tuesday as the high moves overhead. Lows
tonight in the mid 20s to mid 30s. Mixing on Tuesday is forecast
to reach at least 925-mb, possibly a little higher. This would
support max surface temps in the upper 30s to mid 40s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights...

* Temperatures warming up slightly above normal by mid to late week

* Breezy winds Wednesday afternoon into Thursday

* Rain arrives Wednesday night and lingers through Thanksgiving night

Details...

Multiple mid/upper level disturbances rotate through the northeast
during the extended forecast period; first Wednesday night/Thursday
then potentially again on Saturday. There is much more confidence in
the mid week system which will impact much of the Thanksgiving
holiday with warm and wet conditions.

First, on Tuesday night the sfc high centered over New England
shifts east bringing winds out of the southeast then south. At the
same time mid level flow becomes southwest ahead of the approaching
trough. Warm air advection doesn't begin in earnest until Wednesday,
though, so we'll remain quite cold-in the low 20s. There is
potential for the lows to dip even more due to radiative cooling,
but that most likely will be limited by incoming mid/high clouds
overnight. Also, a weak disturbance passing to our north may bring
some light showers Tuesday night into early Wednesday morning which
may fall as some light snow showers in the interior. Not expecting
much in the way of any accumulation more than a dusting. By
Wednesday the warm front lifts north bringing increasing cloud
cover and moderating temperatures. Highs should top out around
average for late November, in the upper 40s to low 50s. By
Wednesday night the trough is over the central Great Lakes
region and warm frontal rainfall will begin over southern New
England. As the low center with better mid level dynamics and
sfc convergence approaches on Thursday rain becomes more
widespread and heavy at times. PWATs will surpass 1" with some
upper level jet support as well as a 35-40 kt low level jet.
Recent guidance, though, keeps the mid level low further south,
over southern New England, with a secondary sfc low emerging in
close proximity. This would place the best jet dynamics and
rainfall maximum offshore. Still too soon to nail down who sees
the most rain, but at this point areas along the south coast
would stand the best chance to see the higher end of rainfall
totals. Fortunately, with this system comes plenty of warm air,
so temperatures on Thursday will be abnormally warm, in the
upper 50s and low 60s; no frozen precipitation to deal with.

By Friday confidence is diminishing, but things will be drier. The
ECMWF remains the slowest in ejecting to the Thanksgiving system out
to sea, but given it remains an outlier, will keep chance of rain
low on Friday. Eventually the system exits to the east and drier air
moves in with high pressure toward next weekend. No arctic
intrusions are on the horizon, but another quick hitting disturbance
is possible Saturday. Stay tuned.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...High confidence.

IFR ceilings and MVFR vsbys in showers and fog this morning.
Isolated thunder. Winds turn out of the south this morning with
gusts to 30 kt possible. A cold front moves through the region
from west to east later this morning and early afternoon.
Conditions improve to VFR with clearing skies. Winds shift out
of the northwest behind this front, with gust potential around
30 kt.

Tonight...High confidence.

VFR with dry weather, but gusty. Winds NW with gusts 25 kt.
Expect the highest gusts over Cape Cod and the Islands.

Tuesday...High confidence.

VFR with diminishing wind.

KBOS TAF...High confidence in TAF. Low prob of isolated thunder
12Z-16Z. Wind shift to the west 16Z-19Z Mon with gusts up to 30
kt.

KBDL TAF...High confidence in TAF. Wind shift to the west 14Z-
17Z with gusts up to 30 kt.

Outlook /Tuesday Night through Friday/...

Tuesday Night: VFR. Breezy.

Wednesday: Mainly VFR, with local MVFR possible. Breezy.

Wednesday Night: Mainly VFR, with local IFR possible. Breezy.
SHRA likely.

Thanksgiving Day: MVFR/IFR conditions possible. SHRA likely.

Thursday Night: Mainly VFR, with areas IFR possible. Chance
SHRA.

Friday: Mainly VFR, with local IFR possible.

&&

.MARINE...
Today...South winds 25-30 kt with heavy showers and isolated
thunder until early afternoon. Then wind shifts from the west
and northwest with passage of a cold front. Behind this front,
NW winds gusting 30 to 35 kt late in the day. Gale Warnings
continue on the waters. Vsby 1-3 miles in rain and fog but
improving with the wind shift.

Tonight...NW winds gusting 30 to 40 kt. Dry weather and good
vsby. Gale warnings continue.

Tuesday... NW winds diminish with gusts around 30 kt. Rough
seas up to 10 feet. Small Craft headlines will be needed at that
time.

Outlook /Tuesday Night through Friday/...

Tuesday Night: Winds less than 25 kt. Local rough seas.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Wednesday Night: Winds less than 25 kt. Seas up to 5 ft. Chance
of rain showers.

Thanksgiving Day: Winds less than 25 kt. Areas of rough seas.
Rain showers.

Thursday Night: Winds less than 25 kt. Seas up to 5 ft. Chance
of rain showers.

Friday: Winds less than 25 kt. Seas up to 5 ft. Slight chance
of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning from 2 PM this afternoon to 7 AM EST Tuesday for
     ANZ232>235-237-255-256.
     Gale Warning from 4 PM this afternoon to 3 AM EST Tuesday for
     ANZ230-236.
     Gale Warning from 2 PM this afternoon to 9 AM EST Tuesday for
     ANZ231-251.
     Gale Warning from 2 PM this afternoon to 1 PM EST Tuesday for
     ANZ250-254.

&&

SYNOPSIS...WTB/BW
NEAR TERM...WTB/Belk/BW
SHORT TERM...WTB
LONG TERM...BW
AVIATION...WTB/Belk/BW
MARINE...WTB/BW
Hazardous weather outlook, Nov 23, 4:21 AM EST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
421 AM EST Mon Nov 23 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-240930-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 AM EST Mon Nov 23 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ232>235-237-255-256-240930-
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EST Mon Nov 23 2020

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 AM EST
TUESDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-254-240930-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
422 AM EST Mon Nov 23 2020

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 1 PM EST
TUESDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231-251-240930-
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
422 AM EST Mon Nov 23 2020

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 AM EST
TUESDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-240930-
Boston Harbor-Narragansett Bay-
422 AM EST Mon Nov 23 2020

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 3 AM EST
TUESDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The radar

The Boston radar (KBOX), 77 km away, was scanning. The volume nearest the first event began at 16:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barnstable

When
November 23, 11:50 AM EST
Where
Barnstable County, 1.03 mi W of Hyannis
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.650, -70.300

In Hyannis, a mesonet site recorded a wind gust to 63 mph at 1150 AM EST.

Thunderstorm Wind, Barnstable

When
November 23, 12:16 PM EST
Where
Barnstable County, West Dennis
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.650, -70.170

In Dennis, a mesonet site recorded a wind gust to 61 mph at 1216 PM EST.

Thunderstorm Wind, Barnstable

When
November 23, 12:19 PM EST
Where
Barnstable County, Wellfleet
Measured
56 kt (64 mph) measured gust
Reported by
Amateur Radio
Coordinates
41.930, -70.030

In Wellfleet, on Lieutenant Island, an amateur radio operator recorded a wind gust to 65 mph at 1219 PM EST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 926598, 926599, 926600.